Alert archive / Oregon / High Surf Warnings in 2021
High Surf Warning 3, NWS Portland, OR
NWS Portland, OR issued this high surf warning at Oct 22, 2021, 2:56 PM PDT. It took effect at Oct 24, 2021, 8:00 PM PDT. It was in force for . No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Oct 22, 2021, 2:56 PM PDT (21:56 UTC)
- In effect from
- Oct 24, 2021, 8:00 PM PDT
- Expired
- Oct 22, 2021, 3:27 PM PDT
- In force
- Issued by
- NWS Portland, OR
The text
As transmitted.
485 WHUS46 KPQR 222156 CFWPQR Coastal Hazard Message National Weather Service Portland OR 256 PM PDT Fri Oct 22 2021 ORZ001-002-WAZ021-231400- /O.NEW.KPQR.SU.W.0003.211025T0300Z-211026T1200Z/ North Oregon Coast-Central Oregon Coast-South Washington Coast- 256 PM PDT Fri Oct 22 2021 ...HIGH SURF WARNING IN EFFECT FROM 8 PM SUNDAY TO 5 AM PDT TUESDAY... * WHAT...Large waves and dangerous surf conditions. Breakers up to 35 feet. * WHERE...In Washington, South Washington Coast. In Oregon, North Oregon Coast and Central Oregon Coast. * WHEN...From 8 PM Sunday to 5 AM PDT Tuesday. * IMPACTS...Destructive waves may wash over beaches, jetties, and other structures unexpectedly. People can be swept off rocks and jetties and drown while observing high surf. Severe beach erosion may destroy coastal properties and buildings. Higher than normal water run-up is expected on beaches and low- lying shoreline. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Surf Warning means that high surf will affect beaches, producing rip currents, sneaker waves and beach erosion. Stay well back from the water's edge and be alert for exceptionally high waves. Keep away from large logs on the beach. Water running up on the beach can lift or roll logs which can injure or kill someone caught in their path. && $$
1 follow-up statement
864 WHUS46 KPQR 222227 CFWPQR URGENT - IMMEDIATE BROADCAST REQUESTED Coastal Hazard Message National Weather Service Portland OR 327 PM PDT Fri Oct 22 2021 ORZ001-002-WAZ021-231400- /O.CAN.KPQR.SU.W.0003.211025T0300Z-211026T1200Z/ /O.NEW.KPQR.CF.W.0001.211025T0300Z-211026T1200Z/ North Oregon Coast-Central Oregon Coast-South Washington Coast- 327 PM PDT Fri Oct 22 2021 ...COASTAL FLOOD WARNING IN EFFECT FROM 8 PM SUNDAY TO 5 AM PDT TUESDAY... ...HIGH SURF WARNING HAS BEEN REPLACED... * WHAT...Coastal flooding expected. * WHERE...In Washington, South Washington Coast. In Oregon, North Oregon Coast and Central Oregon Coast. * WHEN...From 8 PM Sunday to 5 AM PDT Tuesday. * IMPACTS...Major flooding, up to one foot above ground level, during high tides is expected along the immediate coast as well as low lying areas near bays, sloughs, and the lower reaches of the coastal rivers. * ADDITIONAL DETAILS...Large waves and dangerous surf conditions with breakers up to 35 ft are also possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Coastal Flood Warning means that flooding is occurring or imminent. Coastal residents in the warned area should be alert for rising water, and take appropriate action to protect life and property. If you are driving and become trapped in flood water, abandon the car and move to higher ground only if the surrounding water is not moving. If the water is moving, do not leave the car. Exercise extreme caution along beaches. Unpredictable and destructive waves may wash over beaches, jetties and other structures with no warning. Beach erosion is possible. In southwest Washington similar conditions in the past have resulted in significant flooding in Raymond, erosion to homes and roads near Washaway Beach along Highway 105 near North Cove, and/or erosion to campsites near Cape Disappointment. In northwest Oregon similar conditions in the past have resulted in severe erosion near the south jetty of the Columbia River in Clatsop county, and/or flooding in Seaside, Cannon Beach, Neskowin, and/or the Pacific City Airport. On the central Oregon coast similar conditions in the past have resulted in severe erosion in Neskowin and/or Yachats, and flooding in Lincoln City. && $$
What forecasters said that day
The local office's own words before this high surf warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Portland, OR wrote its last area forecast discussion before this high surf warning went out at Oct 22, 11:40 AM PDT, 3 hours 16 minutes earlier.
Area forecast discussion, Oct 22, 11:40 AM PDT, 3 hours 16 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Portland OR
1140 AM PDT Fri Oct 22 2021
Updated aviation section.
.SYNOPSIS...Expect a very active weather pattern to bring valley rain
and high mountain snow every 12-24 hours through early to mid next
week. Strong winds will be possible along the coast Sunday.
&&
.SHORT TERM...Today through Sunday...Satellite imagery shows
yesterday's bomb cyclone quickly weakening as it lifts northward over
Haida Gwaii. Precipitation associated with the main front continues
to shift eastward across the Cascades per doppler radar imagery.
Rainfall amounts have generally averaged in the 0.50-1.00" range
overnight with slightly greater amounts across portions of the
Cascades where the slowing down of the front has allowed rain to
persist a bit longer. A secondary batch of showers is found
stretching off the Oregon coast northeastward into the Olympic
Peninsula. This area of showers is tied to low level convergence
along a weak surface trough that appears to be the remnants of the
bent back occlusion. Models are in good agreement this low level
feature will slowly shift eastward and reach the coast around
daybreak and push across the Willamette Valley around midday/early
afternoon. Extensive showers and cloud cover tied to this trough may
limit solar insolation enough that not sure we will get the surface
heating inland to produce a risk of a short lived thunderstorm or
two this afternoon, but cannot rule it out later in the afternoon
for areas primarily east of Interstate 5.
Model and ensemble guidance remains in good agreement the next storm
system to impact the region is a shortwave trough currently over the
southern Gulf of Alaska. This system will race east-southeastward
over the next 24 hours and result in a comparatively weak
cyclogenesis event over the northeast Pacific. The resulting low
pressure will move northeastward towards the Alaska Panhandle, but a
trailing front will bring another shot of rain to the entire region
and breezy conditions to the coast tonight into Saturday morning.
Showers behind the front should generally be on the decrease across
the CWA Saturday afternoon and evening as height fields briefly
build ahead of the next bomb cyclogenesis event occurring over the
northeast Pacific.
Attention remains primarily focused on the next explosive
cyclogenesis event that models and their ensembles are increasingly
agreeing will begin to take place midday Saturday near 145W and 42N.
The developing low pressure will then bomb out and reach peak
intensity near 132W and 46N early Sunday. Much like the days ahead
of yesterday's bomb cyclone, members of the EPS remain generally the
strongest with the majority of members strengthening Sunday's low
pressure to somewhere between 940-950mb. Anything sub-950mb would
result in the lowest pressure observed in the northeast Pacific in
the vicinity of 130W and 45N in recorded history. Note, there have
been deeper low pressures observed elsewhere in the northern Pacific
closer to the Aleutian Islands and Gulf of Alaska. Meanwhile, most
members of the GEFS and CMCE are slightly weaker and generally
bottom the low pressure out near 950-955mb. Where the low pressure
tracks once it begins to weaken remains the biggest uncertainty with
the majority of the GEFS members bringing it towards the WA coast
while most EPS and CMCE members track the dying low pressure towards
the northern tip of Vancouver Island. Either way, a large west-
southwesterly swell most likely somewhere on the order of 25-35 feet
will push onto the coast late Sunday into Monday. This will produce
high surf that could result in property damage along the coast
Sunday night, and a very dangerous sneaker wave threat lingering
into Monday. Extreme caution should be used by anyone venturing onto
area beaches Monday. Jetties and anywhere near the surf zone should
be avoided.
As far as wind concerns, while the ensemble guidance continues to
converge on a common solution, variations in the strength of the low
pressure and track differences of 50-150 miles of the main low
pressure result in a decent amount of uncertainty regarding wind
impacts across our area. In general, it's appearing more and more
likely high winds will surface along at least the beaches and
headlands with gusts of 55-65 mph being fairly commonplace Sunday
while coastal communities like KAST, KTMK and KONP likely gust into
the 45-55 mph range. However, there are a few more stronger
scenarios appearing in the ensemble output relative to past runs
with 8 of 50 EPS members bringing high wind criteria to KAST and 9
of 50 EPS members bringing high wind criteria to KONP. This would
roughly translate to 65-75 mph along our beaches and headlands.
While the track of the low pressure remains less than ideal for
strong winds to surface across much of interior northwest Oregon and
southwest Washington, it could still result in some wind impacts in
the Willamette and lower Columbia River valleys. The EPS suggests 35-
45 mph wind gusts are the most likely scenario in the Willamette
Valley while the GEFS suggests 30-40 mph. Either way, both are
strong enough that we could see some minor tree damage and few down
trees in the Willamette Valley, particularly given deciduous trees
remain leafed, some trees are weakened from last winter's icestorm
and it has been a while (in some cases several years) since areas
have experienced a significant pruning from a south wind. It should
be noted that roughly 25-30% of the EPS members (considerably fewer
within the GEFS) produce wind gusts of 50-60+ mph in portions of the
central Willamette Valley so a stronger wind scenario is not out of
the question either, but this definitely does not appear to be the
most likely scenario at this point.
Finally, a sizable (by our standards) coastal tornado threat will
exist on Sunday, most likely Sunday afternoon and evening, that
appears at least on par to Oct 14th 2016 when we had several low
topped supercells move onto the Oregon coast. 10/14/16 produced a
tornado in Oceanside and an EF2 tornado in Manzanita. All available
model guidance suggests similar 500mb temperatures to 10/14/16 with
500mb temperatures running in the -24 to -26C range over the waters
and along our coast Sunday afternoon and evening. With sea surface
temperatures around 57F, this should result in MLCAPE values between
100-200 J/kg and SBCAPE values closer to 500 J/kg. Strong deep layer
shear, ~50 kt of wind at 1km and veering winds within the lowest 1km
of the atmosphere due to the low pressure to our northwest will
promote strong rotation with any showers and thunderstorms that
develop. 0-1km helicity values appear likely to exceed 200 m2/s2 in
the vicinity of the coast. The main uncertainty with this event will
be where do storms have enough of an onshore component to actually
push onto the coast. Given the projected low pressure position, the
steering flow will be nearly south to north along the Washington
coast, but much more SW to NE farther south along the north-central
Oregon coast, and thus storms should have an easier time pushing
ashore along the central and north Oregon coast. However, there are
certainly scenarios still in play that result in the threat
expanding northward to include the south Washington coast. For now,
it's best for anyone with interests along the central & north Oregon
and south Washington coasts to pay attention to the forecast for
Sunday and make sure they have a reliable way to receive warnings.
/Neuman
.LONG TERM...Sunday night through Thursday...Some ensemble guidance
suggests yet another surface low pressure, likely considerably weaker
than Sunday's low pressure system, will develop
as it tracks eastward towards the region Monday/Tuesday. However,
many ensemble members either do not develop it or keep it well north
and west of the region. As a result, confidence in details remains
low for Monday and Tuesday except that the weather pattern looks to
remain active enough that additional rounds of beneficial rains
appear very likely and there is another shot for at least breezy to
windy conditions late Monday into Tuesday.
Models and their ensembles loosely agree 500mb heights will build
over the West Coast towards the middle of next week. However, the
odds of us drying out entirely appears quite unlikely as most
available guidance suggests a weak to moderate west-to-east oriented
atmospheric river will spread eastward into the area or lift
northward across the area Wednesday into Thursday. It should be noted
that ~20-30% of the EPS and GEFS members do at least bring a strong
atmospheric river across the area during this time. Either way, a
building shortwave ridge over the western US should lead to
temperatures moderating, but whether or not we dry out remains very
much in question. /Neuman
&&
.AVIATION...18Z TAFS: Mainly MVFR conditions are expected inland over
the next couple of hours, with brief drops into IFR categories
possible due to both visibilities and ceilings during heavier
periods of rain falling from showers. Showers are expected to
gradually decrease in coverage throughout the afternoon and evening
today, though any isolated cells that develop later today could
produce a few lightning strikes and again heavier bursts of rain.
VFR ceilings are looking likely between showers this evening, with
breaks in even low VFR clouds possible this evening.
Ceilings should drop into the MVFR category overnight as additional
low clouds and rain overspread the area. When the front arrives
tomorrow morning, some low level wind shear may be present. Along
the coast, confidence in this is high enough that it was added to
the TAFs for the most likely time period - 10Z to 15Z Saturday.
Inland, confidence is lower (and wind shear would be weaker), but if
models continue to advertise it then it will be added in the next
package.
For detailed regional Pac NW aviation weather information, go online
to: https://weather.gov/zse
KPDX AND APPROACHES...Conditions are looking to be a mix of VFR and
MVFR this afternoon as waves of rain showers pass over the terminal.
In heavier bursts of rain, brief IFR conditions could also be
possible, but at this time it seems that would be short lived if it
happened. VFR conditions are expected this evening, before a return
to MVFR in rain again tonight. Wind shear is possible along the
front as it passes over the airport tomorrow morning during the 11Z
to 18Z (Saturday) timeframe, but at this time confidence is too low
to add it to the TAFs. -Bumgardner
&&
.MARINE...Wind speeds continue to diminish early this morning,
with peak gusts generally around 25 kt. The 00Z model guidance
maintains this decreasing trend through the day, with wind speeds
falling below 15 kt by 18Z. The next frontal system is expected
to reach 130W between 00Z and 03Z Sat. Wind speeds increase to
small craft advisory levels shortly after 00Z Sat. The 00Z NAM
and GFS suggest 35 kt gusts developing over the outer waters
around 07Z Sat, with the peak wind period generally 08Z-12Z.
Models also indicate the potential for a short-lived coastal jet
developing out to about 15-20 nm around 12Z Sat. This looks to be
a marginal gale event. Will issue a gale warning for PZZ270 and
PZZ275 valid 07Z to 15Z Sat and 09Z to 17Z for the inner zones.
Wind speeds decrease after 18Z Sat and eventually back to the
southeast late Sat afternoon or early evening. Attention then
turns to the deep, explosive low that develops in the eastern
Pacific Sat night. The 00Z model runs are in better agreement
with the surface low location and forecast track. The operational
ECMWF and GFS hold the surface low just outside 130W 18Z Sun. The
NAM has it just inside 130W. In any event, wind speeds will ramp
up considerably Sat night into Sun morning. There is the
potential for storm force gusts, especially over PZZ275, early
Sun morning. Will cap wind gusts just below storm force criteria
Sun through Mon morning. A large number of EPS ensemble members
for buoy 46050 indicate 55-65 kt gusts Sun through early Mon.
However, there are fewer GEFS members that show storm force
gusts. The surface low eventually tracks to northern Vancouver
Island Mon morning. Expect gale force wind conditions through
much of Mon. Models show weak surface high pressure developing
over the waters Tue night and Wed.
At 09Z seas were in the mid teens, pretty close to forecast
guidance. Seas remain above 10 ft through Fri night and may dip
just below 10 ft Sat morning. Confidence is growing regarding the
potential for 25 ft seas Sun. The 00Z spectral run for buoys
46029 and 46050 show peak wave heights at 28 ft Sun night. The
WCwave10 output shows a bullseye of 42 ft over the eastern
Pacific Sun morning. The ECMWF model continues to advertise a
core of 45-50 ft seas. There appears to be a high probability of
25 foot seas over the waters Sun night and would not be surprised
if peak heights ended up closer to 30 ft. Weishaar
&&
.PQR WATCHES/WARNINGS/ADVISORIES...
OR...None.
WA...None.
PZ...Small Craft Advisory until midnight PDT tonight for coastal
waters from Cape Shoalwater WA to Florence OR from 10 to 60 nm.
Gale Warning from midnight tonight to 8 AM PDT Saturday for
coastal waters from Cape Shoalwater WA to Florence OR from 10 to
60 nm.
Small Craft Advisory until 2 AM PDT Saturday for coastal waters
from Cape Shoalwater WA to Florence OR out 10 nm.
Gale Warning from 2 AM to 10 AM PDT Saturday for coastal waters
from Cape Shoalwater WA to Florence OR out 10 nm.
Small Craft Advisory until 5 AM PDT Saturday for Columbia River
Bar.The office that day
Everything else NWS Portland, OR issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 22, 3:03 AM PDT | Gale Warning | PQR | 31 hr | |
| Oct 22, 2:40 PM PDT | Storm Watch | PQR | 12 hr | |
| Oct 22, 2:48 PM PDT | High Wind Watch | PQR | 24 hr | |
| Oct 22, 2:48 PM PDT | Wind Advisory | PQR | 62 hr | |
| Oct 22, 3:27 PM PDT | Coastal Flood Warning | PQR | 66 hr | |
| Oct 22, 3:34 PM PDT | Special Weather Statement | PQR | Columbia | 11 min |
| Oct 22, 3:49 PM PDT | Special Weather Statement | PQR | Columbia | 11 min |
| Oct 22, 4:01 PM PDT | Special Weather Statement | PQR | Cowlitz | 14 min |
| Oct 22, 4:23 PM PDT | Special Weather Statement | PQR | Cowlitz | 22 min |
Nearby
High Surf Warnings in Oregon, 2021High Surf Warnings in Washington, 2021Every high surf warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.